Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 166, NWS Phoenix, AZ

August 17, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 17, 2022, 2:47 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2022, 2:47 PM MST (21:47 UTC)
Expired
Aug 17, 2022, 5:47 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 133 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:28 PM MSTFLASH FLOOD3 Wnw Wickenburg, AZSTREAM GAUGE ON SOLS WASH INDICATES THE LOW WATER CROSSING ON VULTURE MINE RD WILL BE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS55 KPSR 172147
FFWPSR
AZC013-180200-
/O.NEW.KPSR.FF.W.0166.220817T2147Z-220818T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
247 PM MST Wed Aug 17 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 700 PM MST.

* At 247 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Maricopa County

This includes the following highways...
	US Highway 60 between mile markers 99 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3400 11275 3396 11277 3390 11287 3390 11291
      3397 11294 3400 11294 3400 11290 3400 11289
      3400 11286 3400 11279

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
2 follow-up statements
233 
WGUS75 KPSR 172234
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
334 PM MST Wed Aug 17 2022

AZC013-180200-
/O.CON.KPSR.FF.W.0166.000000T0000Z-220818T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
334 PM MST Wed Aug 17 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING 
FOR MARICOPA COUNTY...

At 334 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly. Flow 
has increased substantially on Sols Wash.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Maricopa County

This includes the following highways...
	US Highway 60 between mile markers 99 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3400 11275 3396 11277 3390 11287 3390 11291
      3397 11294 3400 11294 3400 11290 3400 11289
      3400 11286 3400 11279

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
820 
WGUS75 KPSR 180047
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
547 PM MST Wed Aug 17 2022

AZC013-180057-
/O.CAN.KPSR.FF.W.0166.000000T0000Z-220818T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
547 PM MST Wed Aug 17 2022

...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3400 11275 3396 11277 3390 11287 3390 11291
      3397 11294 3400 11294 3400 11290 3400 11289
      3400 11286 3400 11279

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:25 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 17, 1:25 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
125 PM MST Wed Aug 17 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will remain near to slightly above normal today with
isolated to scattered showers and thunderstorms. For the remainder
of the week deep monsoon moisture will gradually increase across the
region with much improved chances for showers and thunderstorms.
Heavy rainfall and localized flooding are likely with chances
peaking on Friday through Sunday. Temperatures are also forecast
to cool to well below normal with highs across a good portion of
the lower deserts falling into the nineties by Friday and possibly
the upper eighties by Saturday.

&&

.DISCUSSION...
An upper level ridge remains centered over the Pacific northwest.
Meanwhile a strong inverted trough continues to move westward with
the circulation nearing the Arizona-New Mexico-Mexico triple point.
Monsoonal moisture remains firmly entrenched across the area and
with clear skies this morning we are already beginning to note
destabilization with showers and storms forming over northern
Arizona.

As we head into this afternoon, mid level easterly flow will
intensity as the previously mentioned upper level low continues to
edge closer. This favorable flow will locally enhance wind shear and
also lead to some enhanced lift. These factors should allow for
storms that develop along the Rim to survive as they descend into
the valleys. HREF guidance has high confidence in scattered storms
moving from the NE into the valleys between 3-7 pm this afternoon
and early evening. NBM Pops during this time rise to 40-50% for the
valleys. Even with the relatively high chance of rain, a drier
boundary layer and faster storm motions should mostly limit the
flood potential. In regards to the drier boundary layer, this will
also enhance the wind threat with the SPC noting a 5% chance of
storms producing severe wind. The HREF has a 50-70% chance of winds
reaching 30+ kts as well. Localized blowing dust will be possible.
These storms will likely progress southwest into southern Maricopa
County and portions of Pinal County in the later evening hours
with a similar wind and dust threat. Thursday looks to be a very
similar day to today, but with slightly better storm coverage, as
midlevel flow continues to strengthen and PWAT edges up slightly.

Heading into Friday, the upper level low will remain just to the
south of the forecast area, continuing to advect a very moist
airmass into the area. During the day Friday, PWAT values for
south- central Arizona will rise to 2-2.25" with lower values west
of the Colorado River. These are exceptionally high values for
any time of the year, and are near the 99th percentile of the
NAEFS climatology. Meanwhile, a trough will develop northwest of
the forecast area introducing increased wind shear and diffluence
aloft, especially by Saturday morning due to a well positioned jet
streak. With strongly forced ascent of a near record breaking
moist airmass, widespread moderate to heavy rain is expected to
develop during the afternoon Friday and continue at times through
Saturday, and possibly into Sunday morning.

In terms of timing, the most likely period for heavy rain will be
Friday afternoon into Saturday morning for south-central Arizona. A
secondary push of heavy rain may develop Saturday evening into
Sunday morning for Gila County and potentially Maricopa County as
well. WPC QPF totals are impressive, with 0.75"-3" expected for
Maricopa, northwest Pinal, and Gila Counties. The greater totals
will be south and east of Phoenix in the higher terrain. West of
Phoenix totals will diminish quickly with fairly minimal
precipitation over southeast California. To account for these
risks, the WPC issued a relatively rare "Moderate" risk for
excessive rainfall for Friday into Saturday for much of south-
central Arizona and for Saturday into Sunday for Gila County. We
have issued a Flood Watch beginning 11 am Friday to account for
this threat.

The widespread cloud cover and rainfall will result in much cooler
temperatures with widespread 80s-90s across the lower deserts
Friday through Sunday. The NBM shows a 30% chance of highs
remaining below 90 for Phoenix on Saturday. Moisture content will
begin to lower next week with a return of high pressure. This will
still allow for scattered storms across the higher terrain but
the valley will probably be mostly dry. High temperatures will
then remain near 100 F into the middle of next week.

&&

.AVIATION...Updated 1737Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Wind flow is in the process of switching to the west across the
metro attm. For this afternoon, anticipating TS to develop north
of the metro which will send an outflow south through the city.
Current timing has outflow to KPHX around 00Z, with some
uncertainty it could be slightly later. There is also a low (20%)
potential we see robust TS develop east and/or south of the city,
complicating the picture with additional outflows. Have maintained
VCTS in-line with previous forecasts and the TCF. Depending on how
outflows play out, do anticipate winds eventually to settle into a
southeast pattern for the overnight hours.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds through the period will continue to favor a southerly to
southeasterly component. Chances for SHRA/t-storm activity
increase again late this afternoon, with enough indication to
begin including the influence in the TAFs. Outflow potential from
nearby mountains will exist late this afternoon and into the
evening.

&&

.FIRE WEATHER...
Isolated shower and thunderstorm activity for the next two
afternoons with increased chances for the next two evenings
across S-Cent AZ, and slight chances for SW AZ and SE CA.
Elevated moisture with min RH values mostly >25% through
Wed with overnight recovery of 50-75%. Winds on average will be
light, with the exception of any thunderstorm outflows generating
stronger gusts. Near normal highs today fall to below normal by
tomorrow as a low pressure disturbance with deep Monsoon moisture
is expected to impact much of AZ through the remainder of the
week and into the weekend, likely peaking Fri into Sat. This will
provide even more widespread wetting rains and cooler below, to
well below normal highs across the area, especially for S, SE,
S-Cent and E AZ. Impacts from thunderstorm activity will increase
through the late week and into the weekend with strong winds,
heavy rainfall, and flooding all possible through the upcoming
weekend. Winds through the majority of the period will remain
light, with the exception of nearby thunderstorms or thunderstorm
outflow generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from Friday morning through Saturday evening for
     AZZ531-533>563.

CA...None.
&&

DISCUSSION...Hodges
AVIATION...Iniguez
FIRE WEATHER...Sawtelle/Kuhlman

In the hours before

Special weather statement, Aug 17, 1:30 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
130 PM MST Wed Aug 17 2022

AZZ535-536-172115-
Gila River Valley AZ-Southeast Yuma County AZ-
130 PM MST Wed Aug 17 2022

...A strong thunderstorm will impact portions of southeastern Yuma
County through 215 PM MST...

At 130 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Tacna, or 30 miles east of Fortuna Foothills. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellton, Tacna and Mohawk.

This includes AZ Interstate 8 between mile markers 31 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 11357 3241 11418 3269 11414 3276 11373
      3253 11342
TIME...MOT...LOC 2030Z 157DEG 3KT 3259 11389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 17, 2:03 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
203 PM PDT Wed Aug 17 2022

CAZ560-561-172145-
Joshua Tree NP East CA-Joshua Tree NP West CA-
203 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...

At 203 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Cottonwood Visitor, or 17 miles southeast of
Twentynine Palms, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Riverside County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 11600 3393 11609 3402 11592 3388 11580
TIME...MOT...LOC 2103Z 247DEG 7KT 3391 11595

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DH
Special weather statement, Aug 17, 2:17 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
217 PM MST Wed Aug 17 2022

AZZ534-172200-
Aguila Valley AZ-
217 PM MST Wed Aug 17 2022

...A strong thunderstorm will impact portions of Maricopa County
through 300 PM MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wickenburg.

This includes US Highway 60 between mile markers 90 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11272 3396 11260 3379 11268 3378 11315
      3400 11305
TIME...MOT...LOC 2116Z 029DEG 15KT 3394 11274

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:09 PM MSTAreal Flood AdvisoryPSRYuma35 min
Aug 16, 5:19 PM MSTSpecial Weather StatementPSRYuma41 min
Aug 16, 5:42 PM MSTSevere Thunderstorm WarningPSRYuma33 min
Aug 16, 5:44 PM MSTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Aug 16, 5:48 PM MSTDust Storm AdvisoryPSRYuma57 min
Aug 16, 5:52 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 16, 7:01 PM MSTSpecial Weather StatementPSRGila44 min
Aug 17, 12:53 PM MSTFlood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma3 days
Aug 17, 1:30 PM MSTSpecial Weather StatementPSRYuma45 min
Aug 17, 2:09 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 17, 2:17 PM MSTSpecial Weather StatementPSR43 min
Aug 17, 2:56 PM MSTSpecial Weather StatementPSR34 min
Aug 17, 3:06 PM MSTDust Storm AdvisoryPSRMaricopa39 min
Aug 17, 3:17 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 17, 3:19 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal41 min
Aug 17, 3:31 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Aug 17, 3:36 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa26 min
Aug 17, 3:49 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 17, 3:51 PM MSTSpecial Weather StatementPSRYuma39 min
Aug 17, 3:53 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 17, 3:58 PM MSTSevere Thunderstorm WarningPSRLa Paz32 min
Aug 17, 4:04 PM MSTDust Storm WarningPSRLa Paz41 min
Aug 17, 4:06 PM MSTSpecial Weather StatementPSRMaricopa39 min
Aug 17, 4:21 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa3 hr
Aug 17, 4:38 PM MSTSevere Thunderstorm WarningPSRMaricopa18 min
Aug 17, 4:41 PM MSTSpecial Weather StatementPSR49 min
Aug 17, 4:48 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Aug 17, 4:55 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.